Utah, 2019Dense Fog in Utah, December 7, 2019
December 7, 2019 · NWS GJT · 1 event in 1 county or zone
Trapped low level moisture led to areas of dense fog in the Eastern Uinta Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Trapped low level moisture led to areas of dense fog in the Eastern Uinta Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 6, 10:40 PM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Dec 6, 10:40 PM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1040 PM MST Fri Dec 6 2019
.SHORT TERM...(Tonight through Saturday night)
Issued at 223 PM MST Fri Dec 6 2019
Quiet and dry weather will continue this afternoon, as the ridge of
high pressure moves overhead. A deck of high clouds will continue to
stream across the region this evening, with lower clouds lingering
across the north. Some clearing is likely tonight, while winds aloft
transition to west-southwest flow.
Low level clouds and fog will likely develop again across
northeastern Utah and western Colorado Saturday morning. Light winds
at the surface combined with lingering low level moisture will
support fog forming across the Gunnison and Yampa Valleys, portions
of the Grand Valley, and near the Uinta Basin. Patchy areas of fog
will quickly clear after sunrise; however, other regions with a more
consistent stratus deck aloft (such as Gunnison and Vernal) may
experience poor visibilities and low cloud ceilings persisting into
afternoon hours.
Expect winds to shift towards the west Saturday afternoon, as upper
level flow turns zonal ahead of the next system. Zonal flow
accompanied with increased winds aloft will briefly improve mixing
at low levels for most of western Colorado and eastern Utah. Areas
with decent mixing will result in slightly warmer temperatures and
could see stronger winds reaching the surface. Mixing should also
help conditions improve across areas with lingering low level clouds
and morning fog. Otherwise, weather conditions will remain dry
across the region into Saturday evening, however cloud clover will
begin to spread across the region ahead of the next system. Chances
for precipitation also increase late Saturday night, mainly over
higher terrain, while the rest of the region will experience mild
overnight lows due to the insulation from a blanket of cloud
cover.
.LONG TERM...(Sunday through Friday)
Issued at 223 PM MST Fri Dec 6 2019
Precipitation will break out over much of the higher terrain of
eastern Utah and western Colorado early on Sunday morning. The
trough responsible for the unsettled weather is not particularly
strong, but it will make up for this with a broad shield of
moisture and favorable westerly upslope flow through the day on
Sunday. A diffuse frontal boundary does pass east through the
western slope on Sunday afternoon as well, with 700mb temperatures
dropping 2-4 degrees across the board by the end of the main
event on Sunday evening. This will help snow ratios, especially
in the central and northern mountains. Latest QPF guidance in the
12z forecast cycle today showed a slight uptick in precipitation
totals, with snow totals possibly exceeding 6 inches in the Park,
Flat Top, Gore and Sawatch ranges. Farther south in the Elks and
San Juans, close to 1" of liquid is forecast by some
models...which could result in nearly a foot of snow in favored
westerly and northwesterly slopes. Lower elevations are a bit more
tricky, as snow levels and warm air in the valleys will play a
role in Precipitation Type early in the event. If enough cold air
filters in on Sunday afternoon, an inch or so will be possible in
places like Craig, Rifle and Montrose, with 1-3 inches in
Steamboat (town), Vail, and Gunnison. The US160 corridor is a
particularly challenging forecast, as the San Juan Mountains may
block the progress of much of the colder air from the north.
Durango could easily see 0" in this case, however a slushy inch or
so in the grass is also possible if colder air makes it in before
precipitation ends Sunday evening.
The trough axis with this system passes east of the Continental
Divide by early Monday morning with flow turning northwesterly
over eastern Utah and western Colorado. A shallow stream of
moisture will remain in place over the northern Colorado mountains
in this northwest flow pattern from Monday through Tuesday
morning. Favorable upslope flow will result in additional snow
accumulations in the northern Parks and Elkhead mountains, however
model consistency has not been high in this timeframe. Things
finally dry and clear out on Tuesday evening up north as a ridge
builds in over the Four Corners for Wednesday. Both the ECMWF and
GFS indicate a weak, dry trough moving through on Thursday
resulting in a mainly cloudy day. The next opportunity for
precipitation will arrive by Friday morning as a fast Pacific jet
moves inland and into the Great Basin. Both the ECMWF and GFS
support the idea of unsettled weather from Friday into Saturday
however specific details with this system will have to wait for
better model consistency on both temperatures and the position of
the best moisture stream.
Overall, forecast confidence is moderate throughout the long term.
Winter weather headlines will likely be needed in the mountains for
the storm arriving on Sunday morning, and will be addressed in
forthcoming forecast packages.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1038 PM MST Fri Dec 6 2019
Fluid stratus deck up north look to mainly impact the Uinta Basin
with ILS/MVFR cigs. So far conditions are mixed enough to limit
the formation of thicker fog. Confidence not extremely high for
fog or stratus formation with high cloudiness drifting through
overnight so no mention in current TAFs. VFR should continue over
the next 24 hours most areas.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...ERW
LONG TERM...MAC
AVIATION...TGJT
Hazardous weather outlook, Dec 6, 4:31 AM MST, 21 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
431 AM MST Fri Dec 6 2019
COZ001>014-017>023-UTZ022>025-027>029-071145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
431 AM MST Fri Dec 6 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A storm system is forecast to arrive in our region by Sunday
bringing a serveral inches of snow to the high country by Monday
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Dense Fog, Eastern Uinta Basin
- When
- December 7, 2:30 AM MST to 4:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Dense fog was observed across the Eastern Uinta Basin including at the Vernal Regional Airport as visibility was reduced to less than one quarter of a mile for several hours.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, December 7, 20191 death · $50,000 · 1 event
- High Surf in Hawaii, December 7 to 8, 20197 events
- Winter Weather in Colorado, December 7 to 9, 20197 events
- Flood and Heavy Snow in California, December 7 to 8, 20194 events
- High Wind in Wyoming, December 7 to 8, 201963 kt wind · 3 events
- Winter Storm and High Wind in Wyoming, December 7 to 8, 201966 kt wind · 2 events
- Heavy Snow in Idaho, December 7 to 8, 20192 events
- High Wind in Nebraska, December 7, 201957 kt wind · 1 event
- Heavy Snow in Montana, December 7 to 8, 20191 event
- Heavy Snow in Wyoming, December 7 to 9, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861326.